Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 32, NWS Kansas City, MO

June 1, 2019Howard County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jun 1, 2019, 2:34 PM CDT for Howard County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2019, 2:34 PM CDT (19:34 UTC)
Expired
Jun 1, 2019, 8:30 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

County Howard County, MO

The radar

The Pleasant Hill radar (KEAX), 133 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
400 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1805 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WGUS53 KEAX 011934
FFWEAX
MOC089-020130-
/O.NEW.KEAX.FF.W.0032.190601T1934Z-190602T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
234 PM CDT Sat Jun 1 2019

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Southwestern Howard County in central Missouri...

* Until 830 PM CDT.

* At 220 PM CDT, emergency management reported that the levee failed 
  at the intersection of Highway Z and 87 causing flash flooding of 
  surrounding areas.

* Some locations that will experience flooding include...
  New Franklin, Franklin, and areas just west of Rocheport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3897 9256 3897 9263 3898 9263 3899 9272
      3897 9279 3898 9284 3899 9287 3902 9288
      3901 9289 3902 9292 3907 9293 3909 9291
      3901 9256 3898 9257

$$

Welsh

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 12:52 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 1, 12:52 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1252 PM CDT Sat Jun 1 2019

.Discussion...
Issued at 328 AM CDT SAT JUN 1 2019

Main concern today will be the potential for severe storms this
afternoon out ahead of a cold front that is expected to move
through our region this afternoon and evening.

IR satellite imagery showing decaying convection up across
eastern Nebraska and western Iowa early this morning, out ahead of
a weak shortwave trough embedded in northwest flow aloft. With
time, this feature is expected to continue tracking east-
southeast before reaching northern Illinois later this morning.
Meanwhile, an associated cold front is expected to begin moving
into our region by early afternoon, with models still suggesting
convection will develop out ahead of this feature after the 18z
time frame. Today's model runs have come in with sparser coverage
than previous runs, and it's possible that increasing subsidence
on the backside of the departing upper wave may initially suppress
convection for a few hours later today. In addition to this, fcst
models continue to highlight southwesterly low-level flow in
advance of the incoming cold front, which will offer only weak
convergence into the boundary as it approaches from the north.
Considering these two factors, it's not too surprising to see a
reduction of the Enhanced Risk on the latest Day 1 SPC outlook. In
any event, high temperatures are expected to warm into the middle
80s today, which combined with moisture pooling ahead of the
front as dewpoints reach into the middle to upper 60s; we can
expect a moderately unstable airmass will be in place as the
boundary starts to move through the region. A quick look higher in
the atmosphere yields little in the way of any synoptic-scale
support, suggesting the front itself will be the main focusing
mechanism for developing activity later today. Fcst soundings from
across the region continue to highlight unidirectional wind
profiles with steep, nearly dry adiabatic low-level lapse rates
extending up to almost 5000 ft. Given this scenario, large hail
and damaging winds will be the main threats with any storms that
achieve severe characteristics. With 0-6 km bulk shear values of
40 kts expected later today, storm modes will initially be
discrete cells before activity congeals into small line segments
and eventually decreases in coverage later this evening with loss
of daytime heating.

Beyond today, dry weather looks to move back into the region for
both Sunday and Monday as high pressure takes control of the local
weather pattern. Cooler weather will be in store for both day
with highs expected to reach into the middle to upper 70s. Beyond
this, all signs continue to point towards an unsettled work week
from Tuesday onwards as a front slowly meanders across the central
U.S. This feature will likely serve as focus for renewed
shwr/storm chances each day, which at the present time, looks as
if daily threats will extend right into next weekend.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1248 PM CDT SAT JUN 1 2019

VFR conditions are expected to prevail through much of the period.
Some convection will be possible between 22-01Z along a cold front
pushing through the terminals...however...initiation may hold off
until south of the terminals. If storms do initiate near the
terminals, they will be capable of brief heavy rain, strong winds,
and large hail. Otherwise, light southwesterly winds will veer to
northwesterly then northeasterly by late in the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...32
Aviation...PPietrycha
Hazardous weather outlook, Jun 1, 5:07 AM CDT, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
507 AM CDT Sat Jun 1 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
507 AM CDT Sat Jun 1 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 There is a risk of severe thunderstorms across central Missouri this
 afternoon and this evening.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 3:21 PM CDTSpecial Weather StatementEAXAdair24 min
Jun 1, 3:53 PM CDTSevere Thunderstorm WarningEAXClay, Jackson37 min
Jun 1, 4:21 PM CDTSevere Thunderstorm WarningEAXCass24 min
Jun 1, 4:24 PM CDTSevere Thunderstorm WarningEAXJackson31 min
Jun 1, 4:43 PM CDTSevere Thunderstorm WarningEAXBates, Cass47 min
Jun 1, 4:46 PM CDTSpecial Weather StatementEAXCass44 min
Jun 1, 4:54 PM CDTSpecial Weather StatementEAXLafayette36 min
Jun 1, 5:15 PM CDTSpecial Weather StatementEAXCass30 min
Jun 1, 5:26 PM CDTSevere Thunderstorm WarningEAXBates, Henry49 min
Jun 1, 5:46 PM CDTSpecial Weather StatementEAXCarroll29 min
Jun 1, 6:15 PM CDTSpecial Weather StatementEAXSaline30 min

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.